Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 270, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Oct 2, 2017, 6:37 PM CDT for Jewell County, Smith County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2017, 6:37 PM CDT (23:37 UTC)
- Expired
- Oct 2, 2017, 7:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jewell County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 61 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 7:00 PM CDT | TSTM WND GST 60 | Burr Oak, KS | 60 MPH PLUS WIND GUSTS LASTED ABOUT 10 MINUTES FROM 7:00-7:10 PM. ALSO MEASURE 0.62 OF RAIN IN APPROXIMATELY 10 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1191 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 415 m²/s²
- 0-3 km storm-relative helicity
- 442 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
446
WUUS53 KGID 022337
SVRGID
KSC089-183-030015-
/O.NEW.KGID.SV.W.0270.171002T2337Z-171003T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
637 PM CDT MON OCT 2 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northwestern Jewell County in north central Kansas...
Southeastern Smith County in north central Kansas...
* Until 715 PM CDT
* At 636 PM CDT, a severe thunderstorm was located 8 miles north of
Downs, or 24 miles northwest of Beloit, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mankato, Burr Oak, Esbon, Ionia, Webber and Lovewell State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3957 9838 3957 9872 4000 9840 4000 9793
3998 9793
TIME...MOT...LOC 2336Z 216DEG 37KT 3962 9852
HAIL...1.00IN
WIND...60MPH
$$
Rossi1 follow-up statement
865
WWUS53 KGID 022357
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
657 PM CDT MON OCT 2 2017
KSC183-030007-
/O.CAN.KGID.SV.W.0270.000000T0000Z-171003T0015Z/
Smith KS-
657 PM CDT MON OCT 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SMITH COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3996 9795 3963 9832 3970 9851 3986 9851
4000 9840 4000 9793 3998 9793
TIME...MOT...LOC 2357Z 216DEG 37KT 3980 9835
$$
KSC089-030015-
/O.CON.KGID.SV.W.0270.000000T0000Z-171003T0015Z/
Jewell KS-
657 PM CDT MON OCT 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN JEWELL COUNTY...
At 657 PM CDT, a severe thunderstorm was located near Esbon, or 26
miles northwest of Beloit, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mankato, Burr Oak, Esbon, Ionia, Webber and Lovewell State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3996 9795 3963 9832 3970 9851 3986 9851
4000 9840 4000 9793 3998 9793
TIME...MOT...LOC 2357Z 216DEG 37KT 3980 9835
HAIL...1.00IN
WIND...60MPH
$$
RossiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:35 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Oct 2, 3:35 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Hastings NE 335 PM CDT Mon Oct 2 2017 .SHORT TERM...(This evening through Tuesday Night) Issued at 334 PM CDT Mon Oct 2 2017 It's been a cool, dreary day across much of the CWA, thanks to stubborn low level stratus and occasional showers/drizzle. Aloft, the area remains under southwesterly flow, set up between high pressure extending north through the eastern CONUS and low pressure spinning over the northern Rockies. Satellite imagery shows a piece of shortwave energy swinging south of the main upper low out of the desert SW, which will be affecting us through the short term period. At the surface, there hasn't been much movement with the main frontal boundary, which extends from wrn MN through our CWA and into swrn KS. This has kept winds on the light and variable (to easterly) side today, while south of the front has been affected by gusty southerly winds. Between the clouds and the front, there has been quite a temperature gradient across the CWA, with LXN at 59 and HJH at 80. Looking at the rest of today and into tonight, showers/storms are expected to develop along the surface boundary, expanding in coverage this evening/overnight as that upper level shortwave swings through. Activity along the front as well as to the north of it is expected to expand, with models continuing to show a 50-60kt LLJ nosing into the area. The potential for strong/severe weather remains, mainly late this afternoon/evening. Instability doesn't look to be quite as high as yesterday, but the SPC Meso page still shows 1000-2000 j/kg of MUCAPE across the ESE half of the CWA, and deeper layer shear remains 40+kts. Hail/wind/heavy rain remain the primary threats. As we get into tomorrow, the best precipitation chances look to come during the morning hours, waning with time as the LLJ tapers off. Activity ends from NW to SE, did keep some 20-30 PoPs in the southeastern half of the CWA, but some models suggest those PoPs are lingering too long and too far NW. NNW winds are expected across the area in the wake of the sfc front pushing through, with temps forecast to be below normal, mid 60s for the majority of the CWA. .LONG TERM...(Wednesday through Monday) Issued at 334 PM CDT Mon Oct 2 2017 By the time we get to Wednesday morning, models are in decent agreement showing the system that has been spinning over the northern Rockies Mon/Tues finally pushing east through MN and weakening. The main feature of interest becomes the closed low that developed on Tuesday, located roughly over northern NV by 12Z Wednesday. Through the end of the work week, this system will keep the unsettled weather pattern in place across the area, bringing precipitation chances. Periodic shortwave disturbances will be ejected out ahead of the main low Wed/Thurs, before the main system finally swings through Fri/Fri night. At the surface, that frontal boundary meanders north and south around the area, not making its final push through until the upper system does. This will aid in lift across the CWA, especially in the late evening/overnight hours when the LLJ is shown by models to ramp up. Models show the brunt of the instability does push south of the CWA on Wed, before coming back north for Thur/Fri. Confidence in temperatures Wed-Fri is not high due to uncertainties with precipitation timing and frontal placement, at this point the forecast has lower-mid 60s for Wed, 60s- 70s for Thur/Fri. Looking to the upcoming weekend/Mon, the forecast is currently dry. At this point confidence in that is higher for Sat than Sun/Mon. Upper level northwesterly flow is expected to set up on Saturday in the wake of this latest system, but then models diverge some with time. The GFS is drier, keeping upper flow zonal, the ECMWF tries to bring another trough axis into the area, but doesn't have a lot of moisture to work with. Will see how models trend in the coming days. 70s currently forecast for most locations for the weekend. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday) Issued at 1228 PM CDT Mon Oct 2 2017 Sub-VFR conditions and precipitation chances will continue to affect the terminal areas through this TAF period. The main frontal boundary remains draped through the heart of the CWA, making the wind forecast a bit tricky, but kept things variable this afternoon. This evening, at least briefly, LLWS will be a concern as the LLJ ramps up, before the surface boundary swings through. There will be at least small chances of precipitation through mid afternoon, with chances continuing to pick up through the evening/overnight. Kept the TAF dry post 12Z tomorrow, but confidence in that isn't high. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...ADP LONG TERM...ADP AVIATION...ADP
Hazardous weather outlook, Oct 2, 5:35 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 535 PM CDT Mon Oct 2 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 032245- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 535 PM CDT Mon Oct 2 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Thunderstorms are expected to develop and move across a large portion of the forecast area tonight. There is the potential for some storms to be strong or severe...with hail near the size of half dollars and wind gusts near 60 mph being the primary threats. Heavy rainfall will also be possible, and may result in localized flooding. In addition...an isolated tornado or two will be possible during the evening hours across portions of north central Kansas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periodic thunderstorm chances remain in the forecast through the remainder of the work week. Severe weather is not anticipated through Wednesday, but it is too early at this point to confidently assess the potential for Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening. Any reports of hail...strong thunderstorm wind gusts...or funnel clouds are always appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Local storm report, Oct 2, 3:56 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
356 PM CDT MON OCT 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 6 SSE LOGAN 39.58N 99.52W
10/01/2017 E1.75 INCH PHILLIPS KS PUBLIC
QUARTERS TO GOLF BALL SIZED HAIL.
0657 PM TORNADO 7 NNW WEBSTER STATE PAR 39.49N 99.52W
10/01/2017 ROOKS KS STORM CHASER
BRIEF TOUCHDOWN OF A SMALL ROPE TORNADO.
0659 PM FUNNEL CLOUD 4 N WEBSTER STATE PARK 39.46N 99.45W
10/01/2017 ROOKS KS TRAINED SPOTTER
VIA SPOTTER NETWORK.
0731 PM TSTM WND GST 3 S KIRWIN 39.62N 99.12W
10/01/2017 E50 MPH PHILLIPS KS TRAINED SPOTTER
EST WINDS OF 40 TO 50MPH.
0740 PM HAIL AGRA 39.76N 99.13W
10/01/2017 E2.75 INCH PHILLIPS KS TRAINED SPOTTER
0749 PM HAIL KENSINGTON 39.77N 99.03W
10/01/2017 E1.75 INCH SMITH KS STORM CHASER
FROM TWITTER.
0750 PM HAIL KENSINGTON 39.77N 99.03W
10/01/2017 M2.00 INCH SMITH KS TRAINED SPOTTER
PING PONG BALL TO EGG SIZED HAIL.
0753 PM HAIL 4 WNW KIRWIN 39.68N 99.20W
10/01/2017 E1.75 INCH PHILLIPS KS FIRE DEPT/RESCUE
HAIL COVERING ROAD AND IN DITCHES. TIME
ESTIMATED FROM RADAR.
0755 PM HAIL 5 E GLADE 39.68N 99.22W
10/01/2017 E1.00 INCH PHILLIPS KS PUBLIC
5 EAST OF GLADE DIME TO QUARTER SIZED HAIL
FELL AND HAS COVERED HWY-9 WITH 1.5 INCHES
OF HAIL.
0756 PM HAIL 2 ESE GLADE 39.68N 99.28W
10/01/2017 E1.25 INCH PHILLIPS KS TRAINED SPOTTER
COVERING THE GROUND.
0759 PM HAIL AGRA 39.76N 99.12W
10/01/2017 E1.25 INCH PHILLIPS KS PUBLIC
PICTURE OF HAIL POSTED ON TWITTER.
0848 PM TSTM WND DMG 1 ENE JOHNSON LAKE 40.69N 99.83W
10/01/2017 GOSPER NE TRAINED SPOTTER
CORRECTED. 2" TREE LIMBS DOWN. TIME
ESTIMATED FROM RADAR. PEA SIZE HAIL COVERED
GROUND AS WELL.
0855 PM TSTM WND DMG 4 NNE JOHNSON LAKE 40.73N 99.83W
10/01/2017 DAWSON NE TRAINED SPOTTER
DELAYED DAMAGE REPORT. SCATTERED IRRIGATION
PIPES AND LARGE TREE BRANCHES BROKEN, BUT NO
ESTIMATE OF SIZE. A ROOF SECTION FROM A
GRAIN BIN WAS ALSO BLOWN OFF. TIME ESTIMATED
FROM RADAR.
0855 PM HAIL 2 S KEARNEY 40.67N 99.09W
10/01/2017 E0.75 INCH BUFFALO NE PUBLIC
VIA TWITTER.
0901 PM HAIL 1 E LEXINGTON 40.78N 99.73W
10/01/2017 M0.50 INCH DAWSON NE TRAINED SPOTTER
DIME SIZE HAIL FOR LAST 2 MIN.
0903 PM HAIL 3 N OVERTON 40.78N 99.54W
10/01/2017 E1.00 INCH DAWSON NE TRAINED SPOTTER
QUARTER SIZE HAIL AND ESTIMATED 40 MPH
WINDS. JUST HEAVY RAIN CURRENTLY.
0910 PM HAIL LEXINGTON 40.78N 99.74W
10/01/2017 M0.88 INCH DAWSON NE TRAINED SPOTTER
PEA TO NICKEL SIZED HAIL. EST WIND GUSTS TO
35MPH.
0911 PM HAIL 8 S ELWOOD 40.48N 99.89W
10/01/2017 E0.50 INCH GOSPER NE TRAINED SPOTTER
0915 PM HAIL 2 SW GUIDE ROCK 40.05N 98.35W
10/01/2017 E1.00 INCH WEBSTER NE TRAINED SPOTTER
0920 PM HAIL OVERTON 40.74N 99.55W
10/01/2017 M1.00 INCH DAWSON NE TRAINED SPOTTER
PEA TO QUARTER SIZED HAIL AND SPOTTER EST
WING GUSTS OF 50 TO 60MPH.
0925 PM HAIL 5 SW BERTRAND 40.47N 99.69W
10/01/2017 E1.00 INCH GOSPER NE TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
0928 PM HAIL ELM CREEK 40.72N 99.37W
10/01/2017 E0.88 INCH BUFFALO NE LAW ENFORCEMENT
0929 PM HAIL 2 S ELM CREEK 40.69N 99.38W
10/01/2017 E0.88 INCH BUFFALO NE TRAINED SPOTTER
AT THE INTERSECTION OF I-80 AND HWY 183.
0936 PM TSTM WND GST 4 S ELM CREEK 40.67N 99.38W
10/01/2017 E50 MPH BUFFALO NE TRAINED SPOTTER
40-50 MPH WIND GUSTS CURRENTLY.
1005 PM TSTM WND GST 3 WSW SHELTON 40.76N 98.79W
10/01/2017 E50 MPH BUFFALO NE EMERGENCY MNGR
PEA SIZE HAIL.
1038 PM TSTM WND GST 4 NE GRAND ISLAND 40.97N 98.31W
10/01/2017 M55 MPH HALL NE ASOS
ASOS STATION GRI, GRAND ISLAND AIRPORT.
&&Special weather statement, Oct 2, 6:07 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Hastings NE
607 PM CDT MON OCT 2 2017
KSZ006-007-018-019-022345-
Jewell KS-Smith KS-Osborne KS-Mitchell KS-
607 PM CDT MON OCT 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MITCHELL...
SOUTHWESTERN JEWELL...SOUTHEASTERN SMITH AND OSBORNE COUNTIES UNTIL
645 PM CDT...
At 607 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osborne, or 34 miles north of Russell, moving north at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Osborne, Downs, Cawker City, Natoma, Gaylord, Alton, Portis, Ionia
and Harlan.
A tornado watch remains in effect until 1100 PM CDT for north central
Kansas.
LAT...LON 3916 9905 3972 9887 3973 9821 3913 9871
3913 9905
TIME...MOT...LOC 2307Z 202DEG 32KT 3939 9876
RossiThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 7:18 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 42 min |
| Oct 1, 7:56 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 49 min |
| Oct 1, 8:37 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 38 min |
| Oct 2, 6:07 PM CDT | Special Weather Statement | GID | Osborne | 38 min |
| Oct 2, 6:55 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.